Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 79, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 1, 2018, 3:59 PM EDT for Page County, Rockingham County, Virginia. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 3:59 PM EDT (19:59 UTC)
- Expired
- Sep 1, 2018, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Page County, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:00 PM EDT | FLOOD | Shenandoah, VA | WATER RESCUE ON VA-602 LEAVING TOWN. MULTIPLE ROADS FLOODED AND CLOSED IN TOWN. |
| Sep 1, 4:53 PM EDT | FLASH FLOOD | 1 Wnw Shenandoah, VA | RINACAS CORNER ROAD AT BATMAN ROAD CLOSED DUE TO FLOODING |
| Sep 1, 4:56 PM EDT | FLASH FLOOD | Shenandoah, VA | MARYLAND AVENUE NEAR FIRST STREET CLOSED DUE TO FLOODING |
| Sep 1, 4:58 PM EDT | FLASH FLOOD | 2 N Shenandoah, VA | SHENANDOAH RIVER ROAD AT ROUTE 340 CLOSED DUE TO FLOODING |
| Sep 1, 5:00 PM EDT | FLOOD | Shenandoah, VA | WATER GETTING INTO HOUSES ON JUNIOR AVENUE. TWO WATER RESCUES OF PEOPLE TRAPPED IN VEHICLES IN HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WGUS51 KLWX 011959 FFWLWX VAC139-165-012300- /O.NEW.KLWX.FF.W.0079.180901T1959Z-180901T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Baltimore MD/Washington DC 359 PM EDT SAT SEP 1 2018 The National Weather Service in Sterling Virginia has issued a * Flash Flood Warning for... East central Rockingham County in western Virginia... Southwestern Page County in northwestern Virginia... * Until 700 PM EDT. * At 359 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Shenandoah, Massanutten, Elkton, Newport, Honeyville and Ingham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3840 7872 3855 7876 3859 7856 3843 7852 $$ RCM
2 follow-up statements
217 WGUS71 KLWX 012004 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 404 PM EDT SAT SEP 1 2018 VAC139-165-012300- /O.CON.KLWX.FF.W.0079.000000T0000Z-180901T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham VA-Page VA- 404 PM EDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR EAST CENTRAL ROCKINGHAM AND SOUTHWESTERN PAGE COUNTIES... At 404 PM EDT, emergency management reported flash flooding in and around Shenandoah. Up to three inches of rain have already fallen. Flash flooding is already occurring with multiple roads closed. Some locations that will experience flooding include... Shenandoah, Massanutten, Elkton, Newport, Honeyville and Ingham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3840 7872 3855 7876 3859 7856 3843 7852 $$ RCM
859 WGUS71 KLWX 012252 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 652 PM EDT SAT SEP 1 2018 VAC139-165-012302- /O.EXP.KLWX.FF.W.0079.000000T0000Z-180901T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham VA-Page VA- 652 PM EDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL ROCKINGHAM AND SOUTHWESTERN PAGE COUNTIES WILL EXPIRE AT 700 PM EDT... The threat of rapid-life threatening flooding has ended, but the flood threat continues. A flood warning remains in effect. LAT...LON 3840 7872 3855 7876 3859 7856 3843 7852 $$ RCM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:32 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 1, 3:32 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Sat Sep 1 2018
.SYNOPSIS...
A stationary front over central Virginia this afternoon will
slowly dissipate overnight. High pressure and heat will build
over the western Atlantic during the early and middle portions
of next week. A cold front may approach from the north late next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch continues for portions of eastern WV and
west-central VA through midnight due to potential heavy showers
and thunderstorms resulting in localized rapid rises of water
through this evening. Although precipitable water values earlier
this morning were lower (1.5-1.8")...as WPC mentioned in their
153PM MPD the CIRA advected PW suite of products do show some
connection with a tropical moisture plume from the Central Gulf
Coast into the central Appalachians...which should allow a
rebound of PWAT values up to 2.0 inches by this evening in the
watch area. Already KLWX 88D radar estimated precip storm
totals are showing isolated of 1.5 to 2.0 totals in Hardy
County.
As the afternoon has progressed...cloudiness has markedly
decreased and the added heating has helped initiate convection
over much of the western and southern CWA...although the airmass
is unstable enough with 2500-3000 J/kg surface CAPES over the
much of the area...except lower values of 1500 in the far NE
portion. Shear values not that great...less than 20 kt...so
thinking that severe potential will be very limited...if at
all...with pulse damaging wind gust potential being the main
threat.
Model guidance shows a weak trough that will cross the region
this evening. Once that crosses expect some subsidence behind it
and that could help keep convection more limited. However, with
the soundings having a weak cap...with some drier air
aloft...the airmass will continue unstable through late this
evening and convection could continue firing well after midnight
mainly across the southern half of the CWA.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A warm and humid holiday weekend expected Labor Day weekend.
On Sunday...guidance in good agreement showing increase
of height aloft as high pressure builds into the region. Little
change in airmass continue with uncomfortably humid condtions
persisting...as dew points continue to be in the L/M 70s during
the day Sunday. Winds at the surface will be light and with
heights building aloft...convection will be scattered at best
forming on any weak boundaries due to differential heating from
clouds and/or localized wind circulation...mountain/valley or
bay/river breeze. Temperatures will be very warm with readings
around 90F east of the Blue Ridge.
Any convection that fires Sunday afternoon will diminish rapidly
after sunset with high pressure aloft. Overnight temperatures on
Sunday night will continue unseasonably warm with low/mid 70s
and high humidity. Some isolated patchy fog especially in the
valleys west of the Blue Ridge possible.
For Monday and Monday night...500 hPa heights continue to
increase with a large 594 height covering much of the central
Mid-Atlantic region. This should help suppress convection to
isolated on Monday...mainly to some ridge lines along and west
of the Blue Ridge during the afternoon. Temperatures quite warm
on Monday/Labor Day with lower 90s in the DC/Baltimore metro
areas.
Another unseasonably warm and humid night on Monday night with
lows in the 70s.
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Very strong late season upper ridge will be positioned over the area
Tuesday. High pressure at the surface will pivot over the Mid-
Atlantic and New England and into the western Atlantic as the upper
ridge gradually breaks down during the middle part of next week. 850
hPa temps will be in 17-19 C during this time, suggesting high
temperatures at the surface will reach the lower to middle 90s.
Southeasterly low-level flow will keep dew points elevated, likely
well into the 70s. This would result in heat index values over 100.
There's a daily chance for spotty showers and thunderstorms given
the heat and humidity, but should remain spotty given synoptic
ridging.
As the ridge breaks down late next week, a cold front may approach
from the Great Lakes resulting in a more organized chance of showers
and thunderstorms.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MVFR ceilings continue at MTN and MRB otherwise VFR at the
other terminals this afternoon. With such an unstable airmass
timing the convection has proven a challenge today with holes in
sky cover leading to convective development. Expect most
convection to be limited across the BWI/MTN terminals this
afternoon andevening and becoming increasingly confident
DCA/IAD terminals convection would occur from late afternoon to
early evening.
Overnight...IFR conditions for the CHO early Sunday morning
and MVFR in fog at MRB/IAD/MTN.
VFR conditions expected Sunday after morning fogs dissipates.
Mainly VFR outside of any spotty TSRA or early morning patchy
fog/stratus Tue-Wed of next week.
&&
.MARINE...
With high pressure expected to dominate conditions through early
next week, winds are expected to remain below advisory levels.
Isolated showers and thunderstorms possible late this afternoon
and evening and again on Sunday afternoon. Monday should feature
little in the way of storms.
Southeasterly flow around high pressure should remain relatively
light, and Small Craft Advisories are not anticipated during the
middle of next week. A couple pop up thunderstorms are possible each
afternoon.
&&
.TIDES/COASTAL FLOODING...
Onshore flow continues to cause some increase in water levels
approaching advisory level at Annapolis, Straits Point and
Washington. For now...not confident that anomalies will support
reaching advisory levels so will continue to monitor. Onshore
flow persists through through Sunday keeping water levels
elevated.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025>027-
029-036>040-503-504-507-508.
WV...Flash Flood Watch until midnight EDT tonight for WVZ055-501-
502-505-506.
MARINE...None.
&&
SYNOPSIS...SMZ
NEAR TERM...SMZ
SHORT TERM...SMZ
LONG TERM...DHOF
AVIATION...SMZ/DHOF
MARINE...SMZ/DHOF
TIDES/COASTAL FLOODING...SMZ/DHOFHazardous weather outlook, Sep 1, 12:20 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1220 PM EDT Sat Sep 1 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021630- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1220 PM EDT Sat Sep 1 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms producing locally heavy rain with isolated incidents of flooding are possible across the Washington Metropolitan area and southern Maryland this afternoon and evening. Isolated damaging wind gusts are possible this afternoon in thunderstorms that occur south of U.S. Route 50. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-021630- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1220 PM EDT Sat Sep 1 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect until midnight for Grant, Hardy and Pendleton Counties in eastern West Virginia, and portions of west-central Virginia. Showers and thunderstorms producing locally heavy rain with isolated incidents of flooding are possible outside the watch area this afternoon and evening. Isolated damaging wind gusts are possible this afternoon in thunderstorms that occur south of U.S. Route 50. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
In the hours before
Local storm report, Sep 1, 3:37 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT SAT SEP 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 3 NNW MCCAULEY 39.08N 78.73W
09/01/2018 HARDY WV 911 CALL CENTER
LOWER ARKANSAW ROAD CLOSED DUE TO HIGH WATER GOING INTO
BAKER.
&&
EVENT NUMBER LWX1801872
DHLocal storm report, Sep 1, 3:39 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT SAT SEP 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 5 W BAKER 39.03N 78.84W
09/01/2018 HARDY WV 911 CALL CENTER
1000 BLOCK OF CALDWELL HOLLOW ROAD CLOSED DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX1801873
DHLocal storm report, Sep 1, 3:55 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT SAT SEP 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TROPICAL STORM 3 ESE MASSANUTTEN 38.39N 78.68W
09/01/2018 ROCKINGHAM VA 911 CALL CENTER
THREE TREES AND POWER LINES DOWN IN THE
MCGAHEYSVILLE/ELKTON AREA.
&&
EVENT NUMBER LWX1801874
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:25 PM EDT | Special Marine Warning | LWX | 95 min | |
| Aug 31, 9:08 PM EDT | Areal Flood Warning | LWX | Frederick | 3 hr |
| Aug 31, 9:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| Aug 31, 9:49 PM EDT | Areal Flood Warning | LWX | Loudoun | 2 hr |
| Aug 31, 9:51 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Falls Church | 4 hr |
| Aug 31, 9:55 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 31, 10:26 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 31, 10:47 PM EDT | Areal Flood Warning | LWX | Rockingham | 63 min |
| Aug 31, 10:48 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 6 hr |
| Aug 31, 11:10 PM EDT | Special Marine Warning | LWX | 67 min | |
| Aug 31, 11:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| Aug 31, 11:42 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William | 6 hr |
| Sep 1, 12:00 AM EDT | Flash Flood Warning | LWX | Fairfax, City of Alexandria | 52 min |
| Sep 1, 4:39 AM EDT | Areal Flood Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 4 hr |
| Sep 1, 12:11 PM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 11 more | 8 hr |
| Sep 1, 3:12 PM EDT | Areal Flood Warning | LWX | Augusta, Rockingham, City of Staunton | 3 hr |
| Sep 1, 3:18 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 42 min |
| Sep 1, 3:41 PM EDT | Areal Flood Warning | LWX | Greene, Madison, Page, Rockingham, Shenandoah, Warren | 6 hr |
| Sep 1, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 51 min |
| Sep 1, 4:41 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick, City of Winchester | 5 hr |
| Sep 1, 5:35 PM EDT | Flash Flood Warning | LWX | Albemarle | 93 min |
| Sep 1, 5:39 PM EDT | Areal Flood Warning | LWX | Culpeper | 2 hr |
| Sep 1, 6:34 PM EDT | Special Marine Warning | LWX | 56 min | |
| Sep 1, 7:00 PM EDT | Areal Flood Warning | LWX | Loudoun | 3 hr |
| Sep 1, 7:05 PM EDT | Areal Flood Warning | LWX | Albemarle | 119 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.